Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 151, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2023, 2:00 PM CDT for 5 counties in Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2023, 2:00 PM CDT (19:00 UTC)
- Expired
- Jul 1, 2023, 2:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, TN, Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:22 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS54 KOHX 011900
SVROHX
TNC087-111-159-165-169-011930-
/O.NEW.KOHX.SV.W.0151.230701T1900Z-230701T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
200 PM CDT Sat Jul 1 2023
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northern Smith County in Middle Tennessee...
Northwestern Jackson County in Middle Tennessee...
Northeastern Sumner County in Middle Tennessee...
Macon County in Middle Tennessee...
Trousdale County in Middle Tennessee...
* Until 230 PM CDT.
* At 200 PM CDT, a severe thunderstorm was located near Westmoreland,
or 10 miles northwest of Hartsville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gallatin, Lafayette, Hartsville, Westmoreland, Red Boiling Springs,
Portland, Bethpage, Dixon Springs, Pleasant Shade, Oak Grove,
Bledsoe Creek State Park and Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
3635 8581 3637 8648 3659 8658 3663 8594
TIME...MOT...LOC 1900Z 266DEG 38KT 3648 8630
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
102 follow-up statements
315
WWUS54 KOHX 011911
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
211 PM CDT Sat Jul 1 2023
TNC087-111-159-165-169-011930-
/O.CON.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Smith TN-Jackson TN-Sumner TN-Macon TN-Trousdale TN-
211 PM CDT Sat Jul 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN SMITH...NORTHWESTERN JACKSON...NORTHEASTERN SUMNER...
MACON AND TROUSDALE COUNTIES...
At 211 PM CDT, a severe thunderstorm was located near Hartsville,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lafayette, Hartsville, Westmoreland, Red Boiling Springs, Bethpage,
Dixon Springs, Pleasant Shade and Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
3635 8581 3636 8626 3660 8637 3663 8594
TIME...MOT...LOC 1911Z 266DEG 38KT 3649 8615
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
10009
WWUS54 KOHX 011924
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
224 PM CDT Sat Jul 1 2023
TNC165-011933-
/O.CAN.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Sumner TN-
224 PM CDT Sat Jul 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
3635 8581 3636 8614 3660 8615 3663 8594
TIME...MOT...LOC 1923Z 266DEG 38KT 3650 8598
$$
TNC087-111-159-169-011930-
/O.CON.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Smith TN-Jackson TN-Macon TN-Trousdale TN-
224 PM CDT Sat Jul 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN SMITH...NORTHWESTERN JACKSON...MACON AND EAST CENTRAL
TROUSDALE COUNTIES...
At 223 PM CDT, a severe thunderstorm was located near Lafayette,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs, Pleasant Shade, Dixon
Springs and Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
3635 8581 3636 8614 3660 8615 3663 8594
TIME...MOT...LOC 1923Z 266DEG 38KT 3650 8598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:29 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 1, 12:29 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1229 PM CDT Sat Jul 1 2023 ...New AVIATION... .UPDATE... Issued at 1017 AM CDT Sat Jul 1 2023 There's still quite a bit of uncertainty as to how things will exactly unfold thunderstorm wise this afternoon and evening. So far a few showers developed over Perry County and moved east into Hickman and Maury Counties. It's apparent that the area really doesn't have the juicy atmosphere to tap into "just yet" like what we're observing just west of the Tennessee River in West Tennessee. No surprise that short range models/CAMs continue to have a very difficult time handling the ongoing convection in West Tennessee, so will definitely keep a close eye on radar once these storms push east into Middle Tennessee. Currently, instability parameters are quite a bit lower over Middle Tennessee likely from being worked over with convection last night, but once again, another wrench gets thrown into the forecast and we expect this to change rapidly this afternoon. Regardless of how things evolve, the good news is...it's not quite as hot, humid, and miserable as yesterday since cloud cover remains over the area. But just west of the Tennessee River, the juicy dewpoints aren't far away. So with all that said, I think staying weather aware is key today especially if you are partaking in any outdoor activities as there could be storms this afternoon, somewhat of a break, and then more storms late tonight especially north. Northwest flow in the summer is a tricky one so prepare for damaging wind gusts and hail during the above mentioned time frames. Not every storm will be severe, but I have no reason to believe the potential will go away anytime soon. && .SHORT TERM... (Today through Sunday) Issued at 203 AM CDT Sat Jul 1 2023 The center of a high pressure system is still over southern LA/MS, leaving TN under northwest flow with plenty of atmospheric moisture available. Overall, do expect today to be fairly similar to yesterday. Hot temperatures are still expected due to the influence of high pressure with high temperatures soaring again into the mid and upper-90's. With high humidity, expect another round of dangerous heat index values near 105 degrees this afternoon. Opted to keep the current Heat Advisory as is. A few places may see heat index values nearing 110 degrees, but it doesn't look to be long lasting or widespread enough at this time to upgrade to an Excessive Heat Warning. Otherwise, the other concern today will be another round of thunderstorms. As has been the theme the past several days, models and CAMs have provided no help with forecasting convection. Thunderstorms will be likely this afternoon and evening, but confidence is low in coverage and more specific timing. However, there will be an abundant amount of instability available for today's storms. This means that no matter where the storms develop today, they will have the potential to quickly turn severe. Damaging wind gusts of 60 mph or greater will be the main threat. By tonight, an upper-level trough will be tracking eastward into the Ohio River Valley. This may have enough influence to keep showers and thunderstorms continuing into the overnight hours, but it will have more of an influence on Sunday. As it tracks eastward to our north, the high pressure system finally begins to break down, and our flow aloft strengthens as it becomes more zonal to southwesterly. Coverage of thunderstorms looks to increase on Sunday, and with still an abundant amount of instability and increasing wind shear, another round of strong to severe thunderstorms is possible. Damaging wind gusts of 60 mph or greater is still the main threat. && .LONG TERM... (Sunday Night through next Saturday) Issued at 203 AM CDT Sat Jul 1 2023 An active weather pattern is on tap through the remainder of the forecast period with no break in store from the daily rounds of thunderstorms. A summertime-like pattern is ahead with a Gulf of Mexico high pressure helping to usher in lots of moisture. Thunderstorms will be expected each day, with coverage likely peaking during the afternoon and evening hours with peak heating. High temperatures will remain hot in the 90's each day. Some "cooler" temperatures look to be in store by the end of the week though as a cold front arrives Friday, dropping our temperatures into the 80's. && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Sat Jul 1 2023 Radar trends show a line of strong storms moving through the mid- state, which will likely impact all TAF sites early in the forecast period and will amend as needed to capture rapidly changing trends. Expect gusty west winds in excess of 35kt from the west, with brief VIS reduction to IFR and MVFR CIGS lasting about an hour. Afterwards, some showers and thunderstorms may redevelop through the afternoon and evening based on activity in west TN and northern AR. Overnight, steady southerly winds will shift slightly to the southwest and become more gusty after daybreak. && .PRELIMINARY POINT TEMPS/POPS... Nashville 76 95 73 93 / 30 50 40 40 Clarksville 74 93 71 93 / 50 40 30 30 Crossville 67 87 65 84 / 30 70 50 50 Columbia 74 95 70 91 / 20 40 40 50 Cookeville 71 89 67 86 / 30 70 40 40 Jamestown 69 87 66 84 / 30 70 40 40 Lawrenceburg 73 95 69 90 / 20 40 40 50 Murfreesboro 73 95 70 91 / 30 50 40 50 Waverly 74 93 69 91 / 30 40 30 40 && .OHX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman- Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury- Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner- Trousdale-Wayne-Williamson-Wilson. && UPDATE.......Hurley SHORT TERM...Clements LONG TERM....Clements AVIATION.....05
In the hours before
Local storm report, Jul 1, 1:44 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
144 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Tstm Wnd Dmg 8 NNE Slayden 36.41N 87.42W
07/01/2023 Montgomery TN Emergency Mngr
Numerous trees and powerlines down across
the county. Time estimated on radar.
&&
APBLocal storm report, Jul 1, 1:47 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
147 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM Tstm Wnd Dmg 2 NNW Smyrna 36.01N 86.53W
07/01/2023 Rutherford TN Emergency Mngr
Unoccupied aircraft overturned.
&&
APBLocal storm report, Jul 1, 1:51 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
151 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM Tstm Wnd Dmg 2 SSW Nashville 36.15N 86.80W
07/01/2023 Davidson TN Emergency Mngr
Tree fallen on house.
&&
APBLocal storm report, Jul 1, 1:55 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
155 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Tstm Wnd Dmg 2 E Oak Hill 36.07N 86.76W
07/01/2023 Davidson TN Emergency Mngr
Trees down across neighborhood. Time
estimated on radar.
&&
APBLocal storm report, Jul 1, 1:57 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
157 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM Tstm Wnd Dmg 5 WNW Belle Meade 36.12N 86.94W
07/01/2023 Davidson TN Public
Trees down. Time estimated on radar.
&&
APBLocal storm report, Jul 1, 2:00 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
200 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM Tstm Wnd Dmg 1 NNW Forest Hills 36.07N 86.84W
07/01/2023 Davidson TN Emergency Mngr
Trees down across neighborhood. Time
estimated on radar.
&&
APBThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 45 min |
| Jun 30, 7:32 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith, Trousdale, Wilson | 43 min |
| Jun 30, 7:34 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 41 min |
| Jun 30, 8:01 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Putnam, Warren, White, Wilson | 44 min |
| Jun 30, 8:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jun 30, 8:22 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 23 min |
| Jun 30, 8:38 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 37 min |
| Jun 30, 8:41 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 34 min |
| Jun 30, 8:42 PM CDT | Areal Flood Advisory | OHX | Robertson, Sumner | 3 hr |
| Jun 30, 8:57 PM CDT | Special Weather Statement | OHX | Rutherford | 48 min |
| Jun 30, 9:11 PM CDT | Special Weather Statement | OHX | Davidson | 49 min |
| Jun 30, 9:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee, Grundy | 46 min |
| Jun 30, 9:30 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Marshall, Maury | 45 min |
| Jul 1, 11:51 AM CDT | Special Weather Statement | OHX | Giles, Maury | 39 min |
| Jul 1, 11:55 AM CDT | Special Weather Statement | OHX | Stewart | 35 min |
| Jul 1, 11:59 AM CDT | Special Weather Statement | OHX | Humphreys, Perry | 31 min |
| Jul 1, 12:03 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys, Perry | 42 min |
| Jul 1, 12:07 PM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry, Wayne | 26 min |
| Jul 1, 12:23 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Houston, Humphreys, Maury and 2 more | 37 min |
| Jul 1, 12:25 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 35 min |
| Jul 1, 12:29 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys, Perry | 17 min |
| Jul 1, 12:52 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Robertson, Rutherford and 3 more | 23 min |
| Jul 1, 12:58 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury | 32 min |
| Jul 1, 1:00 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 30 min |
| Jul 1, 1:14 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Rutherford, Sumner, Williamson, Wilson | 46 min |
| Jul 1, 1:29 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| Jul 1, 1:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Smith, Sumner, Trousdale and 1 more | 26 min |
| Jul 1, 2:15 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Jackson, Macon, Putnam, Smith and 2 more | 45 min |
| Jul 1, 2:51 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 24 min |
| Jul 1, 3:11 PM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Overton | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.